Home / Drugs FAQ / Has anyone used Lexapro for anxiety and gained weight?

Has anyone used Lexapro for anxiety and gained weight?

Lexapro is a selective serotonin reuptake inhibitor (SSRI) which increases extracellular levels of serotonin, a neurotransmitter. This process works effectively in the treatment of anxiety and depression. Despite its success in the treatment of anxiety, many users of the medication have expressed concern over an increase in their weight.

Weight gain is a common side effect of Lexapro. Various theories have emerged as to why this happens. However, none of these have been scientifically proven. Here are a few theories:

  • Changes in appetite: Many people have reported changes in appetite while taking Lexapro. Their appetite seems to increase as their anxiety or depression reduces causing them to eat more regularly. Not everyone experiences an increase in appetite, but a number of users do.
  • Drug interactions: If you are using any other medicines while taking Lexapro, interactions could explain the weight gain. Ensure that the medications you are taking do not react to cause weight gain.
  • Fat storage: Taking this medication may alter how fat is stored in your body. This means that fat may be stored in unwanted places such as the stomach, hips, and chest.

Even though these have not been scientifically proven, they could explain why some people experience weight gain. This situation is not common to all. There are people who do not experience weight gain while taking Lexapro.